Alert archive / South Dakota / Red Flag Warnings in 2025
Red Flag Warning 12, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Apr 10, 2025, 2:36 AM CDT for 13 counties in South Dakota. It took effect at Apr 10, 2025, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2025, 2:36 AM CDT (07:36 UTC)
- In effect from
- Apr 10, 2025, 1:00 PM CDT
- Expired
- Apr 10, 2025, 8:00 PM CDT
- In force
- 7 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Sanborn County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 126 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 3046 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
584 WWUS83 KFSD 100736 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 236 AM CDT Thu Apr 10 2025 SDZ050-052-057>059-063-064-068-101545- /O.NEW.KFSD.FW.W.0012.250410T1800Z-250411T0100Z/ Gregory-Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas- Bon Homme- 236 AM CDT Thu Apr 10 2025 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY ACROSS SOUTHCENTRAL SOUTH DAKOTA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 8 PM CDT this evening. * AFFECTED AREA...In South Dakota, Gregory, Jerauld, Brule, Aurora, Davison, Charles Mix, Douglas, and Bon Homme. * WINDS...Northwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 18 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
835 WWUS83 KFSD 101455 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 955 AM CDT Thu Apr 10 2025 SDZ038-053-060-065-069-102300- /O.EXA.KFSD.FW.W.0012.250410T1800Z-250411T0100Z/ Beadle-Sanborn-Hanson-Hutchinson-Yankton- 955 AM CDT Thu Apr 10 2025 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS NEAR THE JAMES RIVER VALLEY... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 8 PM CDT this evening. * AFFECTED AREA...In South Dakota, Beadle, Sanborn, Hanson, Hutchinson and Yankton. * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 25 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ SDZ050-052-057>059-063-064-068-102300- /O.CON.KFSD.FW.W.0012.250410T1800Z-250411T0100Z/ Gregory-Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas- Bon Homme- 955 AM CDT Thu Apr 10 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS WEST OF THE JAMES RIVER VALLEY... * AFFECTED AREA...In South Dakota, Gregory, Jerauld, Brule, Aurora, Davison, Charles Mix, Douglas and Bon Homme. * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
666 WWUS83 KFSD 102029 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 329 PM CDT Thu Apr 10 2025 SDZ038-050-052-053-057>060-063>065-068-069-110100- /O.CON.KFSD.FW.W.0012.000000T0000Z-250411T0100Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 329 PM CDT Thu Apr 10 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS NEAR THE JAMES RIVER VALLEY... * AFFECTED AREA...In South Dakota, Beadle, Gregory, Jerauld, Sanborn, Brule, Aurora, Davison, Hanson, Charles Mix, Douglas, Hutchinson, Bon Homme and Yankton. * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
154 WWUS83 KFSD 110052 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 752 PM CDT Thu Apr 10 2025 SDZ038-050-052-053-057>060-063>065-068-069-110200- /O.EXP.KFSD.FW.W.0012.000000T0000Z-250411T0100Z/ Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 752 PM CDT Thu Apr 10 2025 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS NEAR THE JAMES RIVER VALLEY... With rising relative humidity and slowly decreasing winds, the Red Flag Warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Apr 9, 10:37 PM CDT, 3 hours 59 minutes earlier. Its key messages:
- Light showers possible (15-30%) late this evening into early Thursday morning. Total rainfall just a few hundredths if any.
- High to Very High Grassland Fire Danger for Thursday with wind gusts of 25-35 mph.
- Mild temperatures and steady warming trend through the weekend. Highs in the 70s to near 80 Sat/Sun (15-20 degrees above normal).
- Low chances for moisture (20-30%) Sunday.
Area forecast discussion, Apr 9, 10:37 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1037 PM CDT Wed Apr 9 2025 .KEY MESSAGES... - Light showers possible (15-30%) late this evening into early Thursday morning. Total rainfall just a few hundredths if any. - High to Very High Grassland Fire Danger for Thursday with wind gusts of 25-35 mph. - Mild temperatures and steady warming trend through the weekend. Highs in the 70s to near 80 Sat/Sun (15-20 degrees above normal). - Low chances for moisture (20-30%) Sunday. && .DISCUSSION... Issued at 242 PM CDT Wed Apr 9 2025 Surface low pressure system is forecasted to be over ND/MN border this evening with the CWA on the backside of a shortwave aloft, in northwest flow. We will start to see surface winds, out of the northwest, diminish around or a bit after sunset as we lose the daytime mixing and an inversion sets up, with speeds around 5-10 kts tonight. Through this evening into early Thursday morning, this low pressure system will shift southeast through MN, with the center of the low along the MN/IA border by 12Z Thursday. Few of the CAMs do indicate the possibility of post frontal/elevated very spotty convective showers moving northwest to southeast this evening through early Thursday AM with pops of 15-30%. However, there are difference in intensity/timing between the CAMS. So low confidence on exact setup. For Thursday, linger pops of 15-20% are possible over southwestern MN/northwestern IA, to the west of this low, before moving out of the area as the low continues to push southeast through the day. The upper level ridge out west will continue to amplify and push a bit more eastward as winds will turn more north/northwesterly aloft. At the surface, winds will turn more northerly by Thursday afternoon, with gusts 25-30kts as weak CAA will be over the area. There will still be an elevated fire danger concern due to these winds, however, relative humidity values will be higher in the afternoon than today. Clouds are also forecasted to be over the eastern half of the CWA, closer to the low while clear skies expected over the western half of the CWA with overall a bit lower mixing heights expected during peak heating. By Friday overall clear skies and dry weather expected with the surface high and now positive tilted ridge overhead. Lows for tonight will range in the upper 30s to the lower 40s with highs for Thursday a bit cooler, ranging in the low 50s to the mid 60s, warmest over southeastern SD/northeastern NE. Warmer air under the ridge will increase temps back up to the 60s to even low 70s for Friday. Warm and dry conditions this weekend, and temperatures will continue to increase into the weekend. Highs will reach the 70s by Saturday, and areas with full insolation may break 80. This broad ridge also supports drier air out of the desert southwest to occupy the region, leading to the persistence of fire weather concerns through the weekend and beyond. High to Very High Grassland Fire Danger is expected Friday through Monday, and Red Flag Warnings may be needed. The days of highest concern will be Sunday and Monday due to strong northwesterly gusts upwards of 30 knots over much of the forecast area. Minimum afternoon humidity will be a key factor in determining whether or not a Red Flag Warning is needed, as currently minimum humidity is borderline or just above criteria for the remainder of the forecast period. There is increasing model confidence on the arrival of a low pressure center tracking over the northern Plains on Sunday due to the incoming upper level trough. While there is still some variability in the track, models have consistently resolved the swath of heaviest precipitation remaining to the north over the past few forecast cycles. Assuming that the track remains consistent, frontal passage may be a concern Sunday afternoon. While there is lift available with the presence of the front and good shear, an early look at model sounding lapse rates along the front do not look very favorable for any deep convection or severe storm development. As it stands now ensembles are giving only ~30-50% chance for measurable precipitation out of the whole event, and 10-30% chance for 0.1" of liquid. A few select ensemble members bring snow into the equation in the early morning hours Monday, but for the most part the expectation is that any precipitation will fall as rain. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1035 PM CDT Wed Apr 9 2025 Spotty very light showers and sprinkles will push across the area tonight into early Thursday. With dry air in the low levels, these showers could produce isolated gusts of 40 mph as they move through the area overnight. Outside of these spotty gusts, northwesterly winds will remain around 10 kts tonight, then increase on Thursday morning, gusting near 30 kts into Thursday evening. Winds taper off again on Thursday night. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION... AVIATION...JM
Hazardous weather outlook, Apr 9, 8:32 PM CDT, 6 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 832 PM CDT Wed Apr 9 2025 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-110145- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 832 PM CDT Wed Apr 9 2025 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Grassland Fire Danger will remain elevated due to northerly winds on Thursday, however this will come with slightly cooler temperatures and higher humidity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in South Dakota, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.